advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Oakville, Ontario, Canada:

I am assisting a local school board in developing guidelines regarding kids with diabetes in school. This document will be used by school personnel. Their main concern, of course, is hypoglycemia treatment. Two questions in this regard:

  1. Do you consider milk to be an effective treatment for mild to moderate hypoglycemia? Please compare it with the other recommended treatment foods -- juice, pop, glucose tablets, etc.
  2. Do you recommend glucose gel? if so, at what level of hypoglycemia? The teachers asked if the gel could be given to an unconscious child, if no glucagon was available, while waiting for paramedics to arrive, but I do not think this is appropriate due to the danger of aspiration. Am I right?

Answer:

If the child is acting lethargic, dizzy, jittery, confused and the sugar is 'low' (sometimes it is not the absolute value but how fast it is dropping), generally less than 60 mg/dl [3.3 mmol/L], then feeding the child orally is fine. A "fast-acting" sugar as found in glucose gel, glucose tablets, juice, soda, cake frosting, and honey usually works fine. We often recommend the "rule of 15": Give 15 grams of carbohydrates and recheck the glucose again after 15 minutes. If not going in the right direction, repeat. 15 grams of carbohydrate which generally includes three glucose tablets, a piece of bread, one-half a can of soda, a tablespoonful or so of cake frosting or glucose gel, or the typical small carton of milk. Milk may not work quite so fast because it has protein, but this sustains the glucose level over a few hours, and one often has to follow the fast acting sugar with some protein anyway. Personally, I feel that if the low glucose is just before a planned meal, and the child is imminently about to eat, and the symptoms are mild, you should just have them eat the planned meal or snack.

If the child is unconscious or having a convulsion, there is no substitute for the emergency treatment with glucagon which can be given in the muscle or even under-the-skin similar to how insulin is given. It is not hard to give, but does require a bit of orientation and training. Calling the paramedics is fine, but by the time they get there, you could have likely 'fixed' things with the glucagon. Children often vomit after glucagon, so be forewarned. You are very correct: Do not put anything in the mouth of someone who is unconscious or having a seizure/convulsion.

DS

DTQ-20020201174521
Original posting 20 Feb 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.